Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 27, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Sep 1, 2017, 3:52 AM CDT for Barren County, Hart County, Kentucky. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2017, 3:52 AM CDT (08:52 UTC)
- Expired
- Sep 1, 2017, 9:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barren County, KY, Hart County, KY
The radar
The Nashville radar (KOHX), 98 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 7:15 AM CDT | FLASH FLOOD | 1 Nne Horse Cave, KY | HART COUNTY EMERGENCY MANAGER REPORTED THAT A WATER RESCUE OCCURRED IN HORSE CAVE AFTER A VEHICLE STALLED IN FLOOD WATERS. |
| Sep 1, 7:52 AM CDT | FLASH FLOOD | 3 Se Glasgow, KY | ONE WATER RESCUE CONDUCTED ALONG BURKESVILLE ROAD NEAR SILOAM ROAD. |
| Sep 1, 8:15 AM CDT | FLASH FLOOD | 1 E Glasgow, KY | CAR SUBMERGED ON SHAMROCK CT. |
| Sep 1, 9:55 AM CDT | HEAVY RAIN 7.93 | 2 Sse Hays, KY | KENTUCKY MESONET STATION MROK. STORM TOTAL RAINFALL AS OF 955 AM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 203 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted.
804
WGUS53 KLMK 010852
FFWLMK
KYC009-099-011245-
/O.NEW.KLMK.FF.W.0027.170901T0852Z-170901T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
352 AM CDT FRI SEP 1 2017
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Southern Hart County in central Kentucky...
Barren County in south central Kentucky...
* Until 745 AM CDT
* At 351 AM CDT, Doppler radar indicated heavy rain across the
warned area. Up to three inches of rain have already fallen. Flash
flooding is expected to begin shortly. An additional 1 to 2 inches
are possible over the next 1 to 2 hours.
* Some locations that will experience flooding include...
Glasgow, Munfordville, Horse Cave, Cave City, Park City, Red Cross,
Logsdon Valley, Coral Hill, Lecta and Haywood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3690 8613 3689 8614 3693 8614 3691 8616
3694 8617 3706 8611 3706 8607 3720 8605
3722 8605 3732 8613 3729 8576 3717 8574
3714 8578 3691 8574 3689 8608 3690 8606
3690 8608 3688 8612
$$
ZT2 follow-up statements
754
WGUS53 KLMK 011239
FFWLMK
KYC009-099-011445-
/O.EXT.KLMK.FF.W.0027.000000T0000Z-170901T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
739 AM CDT FRI SEP 1 2017
The National Weather Service in Louisville has extended the
* Flash Flood Warning for...
Southern Hart County in central Kentucky...
Barren County in south central Kentucky...
* Until 945 AM CDT
* At 737 AM CDT, local law enforcement reported heavy rain across
the warned area with a few typical low spots already flooding. Up
to three to five inches of rain have already fallen, and another 1
to 2 is expeced with a heavy rain band. Flash Flooding is likely
in isolated locations over the next couple of hours.
* Some locations that will experience flooding include...
Glasgow, Munfordville, Horse Cave, Cave City, Park City, Red Cross,
Logsdon Valley, Coral Hill, Lecta and Haywood.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area over the next couple of hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3690 8613 3689 8614 3693 8614 3691 8616
3694 8617 3706 8611 3706 8607 3720 8605
3722 8605 3732 8613 3729 8576 3717 8574
3714 8578 3691 8574 3689 8608 3690 8606
3690 8608 3688 8612
$$
SCHOETTMER875
WGUS73 KLMK 011441
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
941 AM CDT FRI SEP 1 2017
KYC009-099-011450-
/O.EXP.KLMK.FF.W.0027.000000T0000Z-170901T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hart KY-Barren KY-
941 AM CDT FRI SEP 1 2017
...THE FLASH FLOOD WARNING FOR SOUTHERN HART AND BARREN COUNTIES WILL
EXPIRE AT 945 AM CDT...
Most of the heavy rain has ended, and local Emergency Management
indicated only minor flood problems. So, the Flash Flood Warning has
been replaced by an Areal Flood Warning to account for standing
water over some roadways.
LAT...LON 3690 8613 3689 8614 3693 8614 3691 8616
3694 8617 3706 8611 3706 8607 3720 8605
3722 8605 3732 8613 3729 8576 3717 8574
3714 8578 3691 8574 3689 8608 3690 8606
3690 8608 3688 8612
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 1:55 AM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 1, 1:55 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
255 AM EDT Fri Sep 1 2017
.Short Term...(Today through Saturday)
Issued at 300 AM EDT Fri Sep 1 2017
...Heavy Breezy Rain Ongoing...
Surface low tracking across central TN and should move into southern
KY this afternoon. The tightest pressure gradient associated with
the low is out ahead of it, so expect some gusty conditions the next
several hours. Current forecast keeps wind gusts just below Wind
Advisory criteria, but would not be surprised to see a couple of
sites gust to around 40 mph. There will be a brief lull in the
vicinity of the low center before winds pick up again west of it and
south of it later this afternoon and evening.
But enough about the wind, the main story is the rain! Kentucky
Mesonet stations along our southern border are measuring 2-4"/hr
rain rates. Rainfall totals will be highest left of the surface low
track, and expect this axis to remain from Russellville to
Frankfort. Of some concern in the last few model runs is the slowing
down of that surface low over central Kentucky. This forecast would
prolong the flash flood threat into Saturday. Also, the NAM and
latest WRF's both indicate a stripe of higher QPF along the Ohio
River at Louisville, possibly farther north. That would indicate
some higher rainfall rates in southern IN than in the previous
forecast. There still will be a sharp cutoff in rainfall totals. For
now, have decided not to expand the Flash Flood Watch to include the
rest of our Southern IN counties.
By Saturday afternoon, the low should be filling in quickly, and
though rain still will be in the area, rates should come down enough
not to cause new flooding issues.
Temperatures this period will be chilly, with record cold maxes
possible both Saturday...see the climate section below.
&&
.Long Term...(Saturday night through Thursday)
Issued at 245 AM EDT Fri Sep 1 2017
After any lingering light rain dissipates Saturday evening, high
pressure moving into the TN Valley should allow us to dry out Sunday
and Monday. Our next rain chance comes in late Monday night and
Tuesday as a cold front sweeps through here. A secondary front still
may bring in additional showers Tue. night to Wednesday. This front
will bring temperatures down quite a bit for early September. Model
solutions still vary, lowering confidence in any one solution...but
there is confidence in a cool down.
&&
.Aviation...(06Z TAF Issuance)
Issued at 120 AM EDT Fri Sep 1 2017
Rain shield associated with Harvey has nearly covered central
Kentucky and is slowly working its way northward. Should see the
entire region overspread with rain by daybreak. The rain will be
heavy at times, and cigs/vis will be as low as IFR with local LIFR.
Winds will also be gusty out of the northeast this morning, with
some gusts approaching or even exceeding 30kts. Models suggest there
could be some breaks in the precipitation across eastern portions of
the CWA later this morning and afternoon, but confidence in timing
of these breaks is not high enough to reflect in TAFs.
&&
.Hydrology...
Updated at 245 AM EDT Fri Sep 1 2017
Tropical Storm Harvey's remnants will bring heavy rain to the Ohio
and Tennessee Valleys. Areal average rainfall totals will peak just
to the left of the track of the surface center of Harvey. Have the
peak values running from Russellville northeast to Georgetown, KY.
For now, have highest values near Bowling Green, with 4-7" of
rainfall on average with higher amounts in some spots. A Flash
Flood Watch remains in effect for most locations for today.
Significant river flooding is not expected at this time. Streams
under these training bands of rain could rise to capacity and
beyond. The greatest chance for minor flooding will be in the
Barren, Rough, and Green River basins.
&&
.Climate...
Issued at 327 PM EDT Thu Aug 31 2017
Record rainfall for September 1:
Louisville: 2.95", 1965
Lexington: 1.91", 1905
Bowling Green: 2.00", 1938
Record Cold Maximum Temperature for September 1:
Louisville: 65 degrees, 1892
Lexington: 62 degrees, 1892
Bowling Green: 70 degrees, 1976
Record Cold Maximum Temperature for September 2:
Louisville: 68 degrees, 2006
Lexington: 66 degrees, 2006
Bowling Green: 68 degrees, 2006
Of note as well as we close out the month of August. August will be
the first month since May 2016 that the average temperature was more
than a degree below normal for the month at SDF/LEX. Each month
since then either has been within a degree of normal or above it.
BWG's streak goes a little further back, to January 2016.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through late tonight for INZ079-084-089>092.
KY...Flash Flood Watch through late tonight for KYZ023>043-045>049-
053>057-061>067-070>078-081-082.
&&
Short Term...RJS
Long Term...RJS
Aviation...DM
Hydrology...RJS
Climate...RJSHazardous weather outlook, Sep 1, 2:05 AM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 305 AM EDT Fri Sep 1 2017 INZ079-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078-081- 082-020715- Jefferson-Crawford-Perry-Harrison-Floyd-Clark-Hancock-Breckinridge- Meade-Ohio-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry-Shelby- Franklin-Scott-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas- Nelson-Washington-Mercer-Jessamine-Larue-Marion-Boyle-Garrard- Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren- Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland- Clinton- Including the cities of Madison, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 305 AM EDT Fri Sep 1 2017 /205 AM CDT Fri Sep 1 2017/ ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. The remnants of Tropical Depression Harvey will bring periods of moderate to heavy rainfall today. Areas that receive multiple rounds of heavy rainfall likely will see some street flooding as well as rises on area creeks and rivers. In addition to the heavy rain threat, isolated weak, short-lived tornadoes are possible over eastern sections of central Kentucky, especially the Lake Cumberland region. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Some light to moderate rainfall will continue Saturday...and a few area rivers may rise to minor flood stage because of the rainfall from Harvey. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for heavy rain reports and flooding as well as any stronger wind gusts today and tonight. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>078-083-020715- Orange-Washington-Scott-Dubois- Including the cities of Paoli, Salem, Scottsburg, and Jasper 305 AM EDT Fri Sep 1 2017 This hazardous weather outlook is for portions of south central Indiana. .DAY ONE...Today and Tonight. The remnants of Tropical Depression Harvey will bring periods of moderate to heavy rainfall to southern Indiana today and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RJS
In the hours before
Local storm report, Sep 1, 3:08 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 AM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 AM HEAVY RAIN 5 WNW BOWLING GREEN 36.99N 86.53W
09/01/2017 M4.13 INCH WARREN KY PUBLIC
MEASURED AT PRIVATE WEATHER STATION OVER
LAST 8 HOURS.
&&
RJSLocal storm report, Sep 1, 3:34 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
434 AM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 AM HEAVY RAIN 2 NW BOWLING GREEN 36.99N 86.47W
09/01/2017 M4.09 INCH WARREN KY PUBLIC
MEASURED AT PRIVATE WEATHER STATION OVER THE
LAST 8 HOURS.
&&
RJSLocal storm report, Sep 1, 3:35 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
435 AM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM HEAVY RAIN 2 NW BOWLING GREEN 37.00N 86.47W
09/01/2017 M4.23 INCH WARREN KY PUBLIC
MEASURED AT PRIVATE WEATHER STATION OVER THE
LAST 8 HOURS.
&&
RJSLocal storm report, Sep 1, 3:38 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
438 AM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM HEAVY RAIN 2 ENE PLANO 36.90N 86.38W
09/01/2017 M5.73 INCH WARREN KY OTHER FEDERAL
MEASURED OVER THE LAST 8 HOURS AT DRAKES
CREEK ARMY CORPS OF ENGINEER STATION.
&&
RJSLocal storm report, Sep 1, 3:41 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
441 AM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 AM HEAVY RAIN 3 S BOWLING GREEN 36.94N 86.45W
09/01/2017 M4.13 INCH WARREN KY PUBLIC
MEASURED AT PRIVATE WEATHER STATION OVER THE
LAST 8 HOURS.
&&
RJSLocal storm report, Sep 1, 3:43 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
443 AM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 AM FLASH FLOOD 3 NW AUBURN 36.89N 86.73W
09/01/2017 LOGAN KY LAW ENFORCEMENT
HWY 103 NEAR LASHLEY RD NEAR AUBURN
IMPASSABLE DUE TO HIGH WATER.
&&The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 11:32 PM CDT | Flash Flood Warning | LMK | Allen, Logan, Simpson | 6 hr |
| Aug 31, 11:42 PM CDT | Special Weather Statement | LMK | Adair, Barren, Clinton, Cumberland, Metcalfe, Monroe and 1 more | 63 min |
| Sep 1, 12:20 AM CDT | Special Weather Statement | LMK | Butler, Edmonson, Warren | 55 min |
| Sep 1, 1:30 AM CDT | Flash Flood Warning | LMK | Butler, Logan, Warren | 6 hr |
| Sep 1, 1:56 AM CDT | Areal Flood Advisory | LMK | Adair, Barren, Edmonson, Green, Hart, Metcalfe | 3 hr |
| Sep 1, 2:52 AM CDT | Areal Flood Advisory | LMK | Butler, Edmonson, Grayson, Hardin, Ohio | 3 hr |
| Sep 1, 3:31 AM CDT | Flash Flood Warning | LMK | Butler, Edmonson, Grayson, Ohio | 6 hr |
| Sep 1, 4:12 AM CDT | Areal Flood Advisory | LMK | Hardin, Hart, Larue | 4 hr |
| Sep 1, 4:42 AM CDT | Areal Flood Advisory | LMK | Breckinridge, Hancock | 4 hr |
| Sep 1, 5:19 AM CDT | Flash Flood Warning | LMK | Logan, Simpson | 6 hr |
| Sep 1, 6:19 AM CDT | Areal Flood Advisory | LMK | Allen, Barren | 6 hr |
| Sep 1, 6:37 AM CDT | Special Weather Statement | LMK | Barren, Warren | 38 min |
| Sep 1, 7:05 AM CDT | Areal Flood Advisory | LMK | Hart, Metcalfe, Monroe | 6 hr |
| Sep 1, 7:25 AM CDT | Areal Flood Warning | LMK | Butler, Edmonson, Grayson, Logan, Ohio, Warren | 6 hr |
| Sep 1, 7:47 AM CDT | Special Weather Statement | LMK | Hart, Metcalfe | 43 min |
| Sep 1, 8:35 AM CDT | Flash Flood Warning | LMK | Adair, Green, Hart, Metcalfe | 3 hr |
| Sep 1, 8:50 AM CDT | Special Weather Statement | LMK | Taylor | 25 min |
| Sep 1, 8:52 AM CDT | Special Weather Statement | LMK | Green | 23 min |
| Sep 1, 9:24 AM CDT | Wind Advisory | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 39 more | 7 hr |
| Sep 1, 9:40 AM CDT | Areal Flood Warning | LMK | Barren, Hart | 6 hr |
| Sep 1, 10:04 AM CDT | River Flood Warning | LMK | Butler, Warren | 3 days |
| Sep 1, 10:04 AM CDT | River Flood Warning | LMK | Butler, Muhlenberg, Ohio | 4 days |
| Sep 1, 11:09 AM CDT | Areal Flood Warning | LMK | Logan, Simpson, Warren | 6 hr |
| Sep 1, 11:29 AM CDT | Areal Flood Warning | LMK | Adair, Green, Hart, Metcalfe | 3 hr |
| Sep 1, 1:24 PM CDT | Areal Flood Warning | LMK | Butler, Edmonson, Grayson, Logan, Warren | 3 hr |
| Sep 1, 1:56 PM CDT | Areal Flood Advisory | LMK | Breckinridge, Bullitt, Hardin, Henry, Jefferson, Meade and 4 more | 6 hr |
| Sep 1, 2:11 PM CDT | Areal Flood Advisory | LMK | Anderson, Bullitt, Green, Hardin, Hart, Larue and 6 more | 6 hr |
| Sep 1, 3:42 PM CDT | River Flood Warning | LMK | Warren | 22 hr |
Nearby
Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.